Flash Flood, Middlesex
- When
- August 7, 3:35 PM EST to 4:35 PM EST
- Where
- Middlesex County, Chelmsford Center
- Property damage
- $25,000
- Reported by
- NEWSPAPER
- Coordinates
- 42.486, -71.392 (the zone’s center; the record gives no point)
Slow moving thunderstorms brought torrential rainfall to parts of the Merrimack Valley, causing significant urban flooding in Chelmsford and Lowell. A spotter in Lowell reported nearly three inches of rain in one hour.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
Slow moving thunderstorms brought torrential rainfall to parts of the Merrimack Valley, causing significant urban flooding in Chelmsford and Lowell. A spotter in Lowell reported nearly three inches of rain in one hour. In Chelmsford, flood waters caused a sinkhole to develop on Pine Hill Road, which trapped two cars. Several vehicles were caught in flood waters at the intersection of Gorham and Moor Streets in Lowell. No injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 7, 3:10 PM EST, 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 410 PM EDT THU AUG 7 2003 CWA PRETTY MCH FREE OF PCPN XCPT FOR A LINE OF SWRS/TSTMS MOVG JUST E OF NANTUCKET THAT MAY CLIP THERE THIS AFTN. NXT BATCH OF PCPN WORKING NRD FM DELMARVA PENINSULA/DE/S NJ CSTS AS SEEN ON REGIONAL RADAR...XCPT TO REACH S CST BY EVENING. CLDS ARE PRETTY MCH THE RULE OF THE DAY ACRS RGN WTH SOME ENHANCEMENT ALNG S CST PER IR STLT. .SHORT TERM (TONIGHT-FRI)... ETA/GFS IN PRETTY GOOD AGREEMENT ON TIMING OF NXT S/W FEATURE AND ASSOCD AREA OF PCPN ROTATING ARND STATIONARY L/W TROF WHILE THE BERMUDA HIGH REMAINS PARKED OFF THE MID ATLC CST. AS AREA OF SWRS/TSTMS WORKS UP THE CST...XPCT IT TO ARRIVE INTO SRN AREAS BY 01Z-02Z...INTO SRN NH BY 04Z-05Z. SHORT RANGE MDLS IN GOOD AGREEMENT THAT BULK OF PCPN WL OCCUR ACRS CNTRL/ERN ZNS TNGT INTO ERLY FRI MRNG. WL INCLUDE SCT TSTMS WTH GENERAL SWRS FOR ERN MA... CAT POPS...AND LKLY FOR WRN SXNS. PLAN ON HANGING ON TO CHC POPS FOR THE WRN/CNTRL ZNS WTH LKLY GOING FOR FRI MRNG OVR THE E...THEN TENDING TO END AS DRY SLOT WORKS NRD FOR FRI AFTN. MARINE...APPEARS THAT SWELLS ARE IN PLACE ACRS THE CSTL WATERS. HIER SWELLS CONT AT THE OFFSHORE BUOYS...4 FT AT BUOYS 017 AND 018... UP TO 5 FT S OF LONG ISLAND AND 7 FT AT NANTUCKET SHOALS /008/. PRUDENT TO KEEP SCA GOING FOR SEAS ALNG THE S CSTL OUTER WATERS. STILL NOT QUITE GETTING INTO THE S SOUNDS...AS THE FERRY REPORTS INDICATE 2 FT OR LESS THIS MRNG. WTH LONG FETCH...EVEN WTH RELATIVELY LIGHT WNDS...XPCT SWELLS TO CONT. AVIATION...BEGINNING THE 18Z PERIOD WTH MNLY VFR CIGS/VSBYS XCPT ALNG S CST...WHERE IFR CIGS FLIRTING ABOUT ESP ON THE OUTER CAPE AND NANTUCKET. HV BROUGHT CAT PCPN INTO ALL TAF LOCATIONS BY 02Z-04Z... INTO SRN NH BY 05Z. HV FCSTD MVFR-IFR CONDS THRU 06Z-08Z...THEN BCMG IFR WTH CIGS INTO MID MRNG HOURS ON FRI...WTH SLOW IMPROVEMENT THRU 18Z. .LONG RANGE (SAT-FRI)... MOISTURE RICH AIRMASS REMAINS OVER SOUTHERN NEW ENGLAND THIS WEEKEND...CLOUDS WITH SOME BREAKS OF SUN IN SOUTHERLY FLOW. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE DURING THE WEEKEND... MAINLY CHANCE POPS. BEST SHOT FOR RAIN THIS WEEKEND SHOULD BE SAT NIGHT...ETA AND GFS BOTH INDICATING OMEGA AND DIVERGENCE ALOFT. ONE FRONTAL BOUNDARY EXPECTED TO DRIFT INTO THE FORECAST AREA ON TUESDAY. A COLD FRONT IS THEN EXPECTED TO SINK SOUTH INTO THE AREA ON WEDNESDAY...BUT THEN PULL BACK TO THE NORTH...WITH OUR AREA STAYING WARM AND MUGGY. .BOX... CT...NONE. MA...NONE. RI...NONE. NH...NONE. MARINE...SCA OUTER WATERS MONTAUK - PVC. SHORT TERM...EVT LONG TERM...BELK
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-081015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 635 AM EDT THU AUG 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE... MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTHEAST CONNECTICUT AND RHODE ISLAND. .DAY ONE...TODAY THERE REMAINS A CHANCE OF SHOWERS AND THUNDERSTORMS TODAY...AND A GREATER LIKLIHOOD OF SHOWERS AND THUNDERSTORMS TONIGHT...ESPECIALLY ACROSS SOUTHEAST NEW ENGLAND. BESIDES THE ASSOCIATED LIGHTNING RISK...A FEW THUNDERSTORMS MAY CONTAIN VERY HEAY DOWNPOURS AND PRODUCE LOCAL STREET FLOODING. SHOULD A SERIES OF THUNDERSTORMS TRACK ACROSS THE SAME AREA...LOCALIZED FLASH FLOODING OF SMALL STREAMS COULD BECOME A CONCERN. FOR MOST OF SOUTHERN NEW ENGLAND...THREE TO FOUR INCHES OF RAIN IN 3 HOURS COULD PRODUCE SMALL STREAM FLOODING. A PERSISTENT SOUTH TO SOUTHWEST WIND OVER THE WATERS SOUTH OF NEW ENGLAND HAS GENERATED A 5 TO 7 FOOT SWELL OFFSHORE. SCATTERED RIP TIDE ACTION MAY DEVELOP THIS AFTERNOON ALONG SOME SOUTH COAST BEACHES. .DAYS TWO THROUGH SEVEN... SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST THROUGH THE WEEKEND...WITH SIGNS THAT THE HEAVIER AND MORE WIDESPREAD ACTIVITY WILL TAKE PLACE SATURDAY. THESE WILL CONTINUE TO PRESENT A RISK FOR LIGHTNING AND LOCAL STREET FLOODING. SEAS ARE EXPECTED TO REMAIN HIGH OVER THE WATERS SOUTH OF NEW ENGLAND...AND THERE MAY CONTINUE TO BE A THREAT FOR SCATTERED RIP TIDE ACTIVITY ALONG THE SOUTH COAST THIS WEEKEND. .SPOTTER CALL TO ACTION STATEMENT... ALTHOUGH THE RISK OF DAMAGING WIND AND LARGE HAIL IS NOT TOO HIGH...LOCALLY VERY HEAVY DOWNPOURS ARE POSSIBLE FROM TIME TO TIME. SPOTTERS ARE ASKED TO REPORT ANY EXCESSIVE RAINFALL...SPECIFICALLY MORE THAN ONE INCH IN AN HOUR OR A STORM TOTAL OVER 2 INCHES...AS WELL AS ANY SMALL STREAM FLOODING THAT MIGHT BE OBSERVED. FOR WATCH/WARNING/ADVISORY THRESHOLDS, PLEASE REFER TO THE FOLLOWING LINK (ALL LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/ER/BOX/WARNINGCRITERIA.SHTML . THOMPSON
The Boston radar (KBOX), 63 km away, was scanning. The volume nearest the first event began at 20:36 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2003Every state in 2003This day in weather historyWarnings in Massachusetts, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374750.